Texas, 2017

High Wind in Texas, May 18, 2017

May 18, 2017 · NWS MAF · 1 event in 1 county or zone

Strong westerly winds aloft at the base of an upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds aloft at the base of an upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 3:46 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, May 18, 3:46 AM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
546 AM CDT Thu May 18 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Will carry temporary MVFR ceilings at KMAF between 18/12Z and
18/14Z, otherwise VFR conditions will prevail at all area
terminals today and tonight.  Southwest winds will increase and
become gusty by afternoon, then decrease this evening.

&&

.PREV DISCUSSION... /issued 420 AM CDT Thu May 18 2017/

An upper level storm system centered in the Intermountain West
will slowly move east through the Rockies today and Friday and
into the northern Plains Saturday. Large scale lift generated from
ejecting disturbances within the associated upper level jet will
interact with with a meandering dryline to bring a slight chance
to a chance of thunderstorms to the central and eastern Portions
of the Permian Basin and lower Trans Pecos of west Texas late
today, tonight and Friday. Thunderstorms chances will continue
Friday night and Saturday across the aforementioned areas as the
cold front interacts with additional disturbances and the upper
jet. Not expecting major severe weather with this system as the
best moisture and instability should remain north and east of the
forecast area. There still could be a few strong to severe storms
across the extreme eastern Permian Basin where the better moisture
and instability will reside. Temperatures by Saturday and Sunday
will be much cooler and below normal behind the cold front.

Unsettled weather with mainly below normal temperatures is expected
to continue across west Texas and southeast New Mexico Sunday through
the middle of next week as low level moisture persists underneath
a southern stream jet in an unstable west to northwesterly flow
aloft regime.

&&

.FIRE WEATHER...

Westerly flow aloft will continue over the region today with high
temperatures around 5 degrees above normal, and minimum RHs of 5-15%
expected areawide.  Since fire danger will be high to very high, and
20 foot southwesterly winds will be 20-25 mph sustained along and
west of a Lamesa to Midland to Alpine line for several hours, will
upgrade the Fire Weather Watch in these areas to a Red Flag Warning.
 Winds will decrease this evening and alleviate fire weather
concerns somewhat, but recovery tonight will be poor roughly along
and west of a Lamesa, Midland, Fort Stockton and Big Bend line.

It will remain warm Friday with RHs dropping to 5-12% areawide.
However, the flow aloft does not look as strong which could result
in lesser wind speeds in most locations.  If critical fire weather
conditions occur Friday, it may be relegated to the Guadalupe
mountains with near critical conditions over much of the rest of the
higher terrain of SE NM and west Texas.  Recovery Friday night will
be poor over the Van Horn area, Marfa Plateau, Davis Mountains,
Presidio Valley, and perhaps portions of the Upper Trans Pecos.
However, a cold front will move south through the area Friday and
likely prevent critical conditions through early next week.  There
will also be at least a slight chance of rain in most places from
Saturday through Tuesday

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     93  63  91  59 /  10  20  20  30
Carlsbad                       89  54  85  54 /   0   0   0   0
Dryden                         95  71  94  68 /   0  20  10  30
Fort Stockton                  95  62  92  61 /   0  10  10  20
Guadalupe Pass                 77  54  75  54 /   0   0   0   0
Hobbs                          86  52  83  51 /   0   0   0  10
Marfa                          86  48  84  52 /   0   0   0  10
Midland Intl Airport           94  63  91  59 /   0  20  10  20
Odessa                         92  63  90  59 /   0  10  10  20
Wink                           93  56  92  57 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning from 9 AM this morning to 8 PM MDT this evening
     for Guadalupe Mountains-Southeast Plains.

TX...High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains.

     Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Davis/Apache
     Mountains Area-Dawson-Ector-Gaines-Guadalupe Mountains-
     Loving-Martin-Midland-Reeves County and Upper Trans Pecos-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

67/12
Hazardous weather outlook, May 18, 1:23 AM MST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
323 AM CDT Thu May 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
323 AM CDT Thu May 18 2017 /223 AM MDT Thu May 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Strong west to southwest winds will likely affect the Guadalupe
Mountains today.  Therefore, a High Wind Warning is in effect today
into this evening for wind speeds of 35-45 mph and gusts near 60
mph.

Warm, windy and dry conditions are expected to affect locations
along and west of a Lamesa to Midland to Alpine line from late this
morning until this evening.  A Red Flag Warning is in effect for
these areas.

Widely scattered thunderstorms could occur tonight over the eastern
Permian Basin and Lower Trans Pecos.  Widespread severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will be possible Friday and Saturday, mainly over the
Permian Basin.  A few storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 18, 5:38 AM MST to 11:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692773.